A 58-year-old female presents following an intentional overdose. Her arterial blood gases are presented below:
|Parameter||Patient Value||Adult Normal Range|
|pH||7.36||7.35 - 7.45|
|pC02||16.0 mmHg (2.13 kPa)*||35.0 - 45.0 (4.60 - 6.00)|
|p02||111 mmHg (14.8 kPa)|
|Bicarbonate||9.0 mmol/L*||22.0 - 26.0|
|Base Excess||-15.0 mmol/L*||-2.0 - +2.0|
|Lactate||25.0 mmol/L*||0.5 - 1.6|
|Sodium||150 mmol/L*||135 - 145|
|Potassium||4.5 mmol/L||3.5 - 5.0|
|Chloride||117 mmol/L*||95 - 105|
|Glucose||4.0 mmol/L||3.5 - 6.0|
a) Describe the acid base abnormalities. (40% marks)
Her lactate as measured on ABG is 25 mm/L, but the result on a blood sample taken at the same time and measured in the laboratory is only 5 mmol/L.
b) What is the most likely diagnosis? Explain the mechanism of the differences in measured lactates.
Specific details of the assays not required.
To go though it systematically:
This (apart from demonstrating the limitations of the anion gap and delta ratio as diagnostic instruments) also illustrates the diversity in presentations. By classical teaching, you'd expect ethylene glycol toxicity to generate a pure high anion gap metabolic acidosis. However, it turns out almost half of these patients have a raised chloride and a degree of NAGMA (Soghoian et al, 2008). The mechanisms for this are not completely understood- the authors lament their lack of access to data regarding urinary ammonia and suchlike. Their hypothesis was that the high fractional urinary excretion of anionic metabolites of ethylene glycol depresses the HAGMA component, exaggerating the NAGMA which is produced by the renal failure associated with oxalate.
The "lactate gap" to which this question refers to is due to the lactate electrode being confused by the glycolic acid in her bloodstream. The patient has obviously overdosed on ethylene glycol. We know this because this SAQ draws on a classic ABG question (Question 1.12) from the 2003 edition of Data Interpretation in Intensive Care Medicine by Bala Venkatesh et al.
The amperometric measurement of lactate uses the lactate-sensitive electrode ("which equip many blood gas analyses"), relying on the use of lactate oxidase. This enzyme catalyses the reaction which converts lactate into pyruvate, producing hydrogen peroxide which is reduced at the measurement cathode. Glycolic acid, the metabolic byproduct of ethylene glycol metabolism, also acts as the substrate for this enzyme. Therefore, in ethylene glycol poisoning the lactate measurement by the blood gas analyser will be spuriously elevated. The formal lactate measurement by use of a lactate dehydrogenase enzyme assay will still yield a correct result. The difference between the "formal" and the ABG lactate is described as the "lactate gap", and is a well known phenomenon of ethylene glycol toxicity (eg. Marwick et al, 2012). Apart from paracetamol and isoniazid as other potential culprits, the Reference Manual for the local ABG analyser lists a large number of molecules which can potentially cause interference with lactate measurement- notably ascorbic acid, bilirubin, citrate, EDTA, ethanol, heparin, glucose, paracetamol, salicylate and urea.
Marwick, J., R. O. C. Elledge, and A. Burtenshaw. "Ethylene glycol poisoning and the lactate gap." Anaesthesia 67.3 (2012): 299-299.
Soghoian, Sari, et al. "Ethylene Glycol Toxicity Presenting with Non‐Anion Gap Metabolic Acidosis." Basic & clinical pharmacology & toxicology 104.1 (2009): 22-26.